Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|JenniferLN - Thu Jan 29, 2009 11:02 am|
My mom had her entire thyroid removed a few years ago after doctors found a benign tumor on it. She takes thryroxine (sp?) to regulate memory functions and everything but gradually since the surgery her entire personality has changed. I was a senior in high school when it happened and now, 5 years later, I can hardly remember what she was like before but I know she's different. My sister and step-father have noticed the changes too but my mom doesn't think anything is wrong. It's not that she's become unpleasant or even that the changes are very big, but she's so different now and it's awful.
She has these new 'sayings' now where she'll repeat everything three times, like, "Traffic today was crazy, crazy, crazy" or "I'm hungry, hungry, hungry". I know this sounds silly but it's literally all the time, and she never did this before. She's also kind of....vacant. Not flighty or stupid, but it's almost as if her emotional intelligence has dwindled, like she's not really aware of anything nor does she care. She had a baby 3 years ago and the symptoms got worse. I mean it's fantastic because she's really wrapped up in being a mother again, but I don't know if it's because she's older and more relaxed or something but her parenting style is SO different from what I was used to growing up. I love my mother and I MISS the old her. Has anyone else experienced this? Is it the medication? Will she ever be the same? Please help us, any information would be great.
|John Kenyon, CNA - Tue Feb 03, 2009 9:08 pm|
Hi there -
While I've actually observed a similar change in one person, there was never any determination that it was due to the thyroidectomy nor to thyroid supplements. Of course there was also a certain problem in that the patient didn't (and I would imagine this would be common) feel there was anything different or wrong -- and, technically speaking, there probably wasn't anything "wrong." Your mother sounds as though she may have experienced some sort of change, and it may involve obsessive-compulsive behavior (she, like the one patient I noted, seems to feel compelled to say certain things in "sets"). But there are apparently more disturbing changes going on, and again, I thought I was seeing something like this in my one example, but couldn't prove it of course. You, on the other hand, have known your mom all your life, so I am inclined to believe you're seeing something real, I just don't know what it is, and am unaware of any recognized syndrome of this sort associated with either thyroidectomy or thyroxine.
I'm going to refer this question to both the endocrinology team and the psych team, since the areas may well overlap here. Hopefully someone will come up with some further insights into this. Meanwhile, please -- seriously -- take notes, keep a journal, document changes in your mother's behavior as you notice them setting in, and also try to think back and compare these with her "previous" personality. So far she seems to be functioning well (clinically speaking) and appears to be no danger to herself or others, so there's not much that can be done unless you can engage her in discussion about this.
I hope this is somewhat helpful, and please check back here to see if anyone from endo or psych advances any other ideas. Best of luck to you. Please keep us updated.
|Faye Lang, RN, MSW - Tue Feb 03, 2009 9:45 pm|
Hi Jennifer LN,
John Kenyon referred your question for review from another perspective. It's difficult to isolate what is happening because of the thyroidectomy vs. other conditions. Keeping the journal as John described will be helpful to her physician. There is a chance that some of her changes are due to the thyroid issue, if she is under-replaced with thyroid hormone. She would slow down in general, with slow thoughts and difficulty in keeping track of the thread of conversation (thus the repeats at the end of a sentence). That can be assessed quickly by having a physician (ideally an endocrinologist) obtain a current thyroid profile. It could impact her parenting style - it would seem much more casual. The blood test and review will answer that as well.
If the thyroid profile is negative of problems, then it would be good to have psychological review. The psychologist most likely would evaluate her for obsessive symptoms, and for early dementia. You didn't mention your mother's age, but dementia can and does occur in some younger (vs. the elderly) persons.
Finally, have you asked her immediately after a word repetition if she noticed what she was doing? If she doesn't recognize changes, it would be even more important for her to have psychological review. There could be safety issues in caring for a young child.
I sincerely hope her situation improves.
Faye, RN, MSW
|Dr. E. Seigle - Wed Feb 04, 2009 9:47 am|
I am from the psychiatry team to add to the responses to your questions about your mother.
The first question to sort through is whether the change in your Mom is due to the thyroid surgery or medication or whether it is something else that is occurring around the same time frame.
If the thyroid surgery is related, then the possibilities include that your mother is now receiving too much thyroxine, too little, or even that her parathyroid glands, which are very close to the thyroid gland, were damaged during surgery. The parathyroid glands regulate the blood calcium level, and disturbances in this can cause emotional changes. This would cause low calcium in your Mom's case, which are not likely to ercause the problems that you described. However, to check all of these hormonal issues, your mother might have herTSH, T4, T3, and calcium checked in a blood test.
Other, less likely medical conditions that can cause personality and thinking changes include folate, copper (a blood test called ceruloplasmin), B12, the hormone cortisol, subtle brain infections and tumors, HIV, conditions such as lupus, hypertension, dementias, multiple sclerosis and others. Don't let this long list scare you, most are very unlikely, and I've mentioned them just for completeness'' sake. You might be sure the your Mom has had a good exam with her internist, mentioning your concerns to him/her.
If the changes in your Mom are due to another cause, then the possibilities for this are many (including the medical conditions mentioned above), and you might see whether she is willing to have a psychiatric evaluation. Psychiatric conditions could include OCD, manic-depression, depression, and others. It would be useful if your mother were willing to allow you and your brother talk with him/her as well, so you can provide information as to the changes you have seen, as your mother may not report them. In addition, if you are convinced that her thinking has gotten simpler and declined in quality, you might have her see a neurologist, to be sure that some kind of problem involving brain functioning isn't occurring.
In any case, I'd have the blood tests done first, then the psychiatric, and then the neurologic.
Is it also possible that your MOM has simply changed over time, given a new baby and (presumably) a new relationship?
-E. Seigle MD
|Dan Abshear - Sun Apr 19, 2009 4:26 pm|
Sorry to hear about the change in disposition with your mother following the removal of her thyroid gland.
The thyroid gland is what is called an endocrine gland, and produces hormones essential for metabolism, or the physiological actions of the human body.
The thryoxine your mother is taking is synthetic hormones that her thyroid use to produce. Thryoxine as a replacement may include side effects such as heart palpitations, nervousness, or possibly headaches and bouts of insomnia.
These effects may have an altering effect on your mother's personality. Or, while your mother, I presume, is fairly young, there is the possibility of a cognitive disorder, such as Parkinson's disease or Alzheimer's disease.
I'd suggest you have your mom see a specialist doctor called an encocrinologist to have her assessed by such a doctor. If this type of doctor believes that your mother's personality changes are due to things other than the hormone replacement she is taking for her thyroid, this doctor may refer your mom to a neurologist for an evaluation.
I wish her well.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.